Drugs: therapy or abuseBMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7027.384a (Published 10 February 1996) Cite this as: BMJ 1996;312:384
It is a nasty experience to watch milk spurt from the nipples of a 25 year old man as a result of medication prescribed for a mental disorder. This occurred in a regional secure unit that I was in after being transferred from Broadmoor. The patient had had sex with his dog and this bestiality had “justified” the hormone treatment to change his behaviour. Is not a man lactating in many ways as bad as or worse than the “crime” itself? Is not this an attack on his civil liberties and quality of life? Is it ethical?
In Broadmoor, where I was a patient for eight years, I knew one patient who had to have breasts surgically removed. They had grown because of the medication he was on. Both these patients were incapable of complaining: they were inarticulate and psychotic.
Although these occurrences are rare the more widely used tranquillisers have numerous side effects which can make their users' lives a misery. I have experienced restless legs, blurred vision, bad …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial